Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 28, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Sep 16, 2022, 3:18 PM EDT for 6 counties in Michigan. It took effect at Sep 17, 2022, 12:00 PM EDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2022, 3:18 PM EDT (19:18 UTC)
- In effect from
- Sep 17, 2022, 12:00 PM EDT
- Expired
- Sep 18, 2022, 2:21 PM EDT
- In force
- 26 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WHUS43 KGRR 161918 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 318 PM EDT Fri Sep 16 2022 MIZ037-043-170330- /O.NEW.KGRR.BH.S.0028.220917T1600Z-220918T0600Z/ Mason-Oceana- 318 PM EDT Fri Sep 16 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From Saturday afternoon through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Southerly winds associated with a frontal wave passing north of this Little Sable Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
8 follow-up statements
364 WHUS43 KGRR 170750 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 350 AM EDT Sat Sep 17 2022 MIZ037-043-171600- /O.CON.KGRR.BH.S.0028.220917T1600Z-220918T0600Z/ Mason-Oceana- 350 AM EDT Sat Sep 17 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From noon EDT today through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
882 WHUS43 KGRR 171608 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1208 PM EDT Sat Sep 17 2022 MIZ050-056-180015- /O.EXB.KGRR.BH.S.0028.220918T0600Z-220919T0000Z/ Muskegon-Ottawa- 1208 PM EDT Sat Sep 17 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon and Ottawa counties. * WHEN...From late tonight through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase tonight and continue into the day on Sunday. Dangerous waves and currents will develop late tonight and continue into Sunday. Muskegon and Ottawa County beaches will see dangerous conditions develop on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ037-043-180015- /O.EXT.KGRR.BH.S.0028.000000T0000Z-220919T0000Z/ Mason-Oceana- 1208 PM EDT Sat Sep 17 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Conditions dangerous to swimmers are now expected to continue through the beach day on Sunday as well as today. Waves of 3 to 5 feet are possible today and even more likely on Sunday. Swimmers should be aware that hazardous conditions will develop today and continue into Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
466 WHUS43 KGRR 171949 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 349 PM EDT Sat Sep 17 2022 MIZ037-043-180400- /O.CON.KGRR.BH.S.0028.000000T0000Z-220919T0000Z/ Mason-Oceana- 349 PM EDT Sat Sep 17 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Conditions dangerous to swimmers are now expected to continue through the beach day on Sunday as well as today. Waves of 3 to 5 feet are possible today and even more likely on Sunday. Swimmers should be aware that hazardous conditions will develop today and continue into Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ050-056-180400- /O.CON.KGRR.BH.S.0028.220918T0600Z-220919T0000Z/ Muskegon-Ottawa- 349 PM EDT Sat Sep 17 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon and Ottawa counties. * WHEN...From late tonight through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase tonight and continue into the day on Sunday. Dangerous waves and currents will develop late tonight and continue into Sunday. Muskegon and Ottawa County beaches will see dangerous conditions develop on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
921 WHUS43 KGRR 180114 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 914 PM EDT Sat Sep 17 2022 MIZ037-043-180915- /O.CON.KGRR.BH.S.0028.000000T0000Z-220919T0000Z/ Mason-Oceana- 914 PM EDT Sat Sep 17 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Conditions dangerous to swimmers are expected to continue through the overnight hours into the beach day on Sunday. Waves of 3 to 5 feet are expected through Sunday afternoon. Swimmers should be aware that hazardous conditions into Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ050-056-180915- /O.CON.KGRR.BH.S.0028.220918T0600Z-220919T0000Z/ Muskegon-Ottawa- 914 PM EDT Sat Sep 17 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon and Ottawa counties. * WHEN...From late tonight through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase tonight and continue into the day on Sunday. Dangerous waves and currents will develop late tonight and continue into Sunday. Muskegon and Ottawa County beaches will see dangerous conditions develop on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
023 WHUS43 KGRR 180717 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 317 AM EDT Sun Sep 18 2022 MIZ037-043-181530- /O.CON.KGRR.BH.S.0028.000000T0000Z-220919T0000Z/ Mason-Oceana- 317 AM EDT Sun Sep 18 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Through early this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Conditions dangerous to swimmers are expected to continue through the day today. Waves of 3 to 5 feet are expected through early this evening. Swimmers should be aware of hazardous today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ050-056-181530- /O.CON.KGRR.BH.S.0028.000000T0000Z-220919T0000Z/ Muskegon-Ottawa- 317 AM EDT Sun Sep 18 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon and Ottawa counties. * WHEN...Through early this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Conditions dangerous to swimmers are expected through the day today. Waves of 3 to 5 feet are expected through early this evening. Swimmers should be aware of hazardous today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
804 WHUS43 KGRR 181157 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 757 AM EDT Sun Sep 18 2022 MIZ064-071-182000- /O.EXA.KGRR.BH.S.0028.000000T0000Z-220919T0000Z/ Allegan-Van Buren- 757 AM EDT Sun Sep 18 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Through early this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ037-043-182000- /O.CON.KGRR.BH.S.0028.000000T0000Z-220919T0000Z/ Mason-Oceana- 757 AM EDT Sun Sep 18 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Through early this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ050-056-182000- /O.CON.KGRR.BH.S.0028.000000T0000Z-220919T0000Z/ Muskegon-Ottawa- 757 AM EDT Sun Sep 18 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon and Ottawa counties. * WHEN...Through early this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
184 WHUS43 KGRR 181602 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1202 PM EDT Sun Sep 18 2022 MIZ037-043-064-071-190000- /O.CON.KGRR.BH.S.0028.000000T0000Z-220919T0000Z/ Mason-Oceana-Allegan-Van Buren- 1202 PM EDT Sun Sep 18 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Allegan and Van Buren counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ050-056-190000- /O.CON.KGRR.BH.S.0028.000000T0000Z-220919T0000Z/ Muskegon-Ottawa- 1202 PM EDT Sun Sep 18 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon and Ottawa counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ DUKE
450 WHUS43 KGRR 181821 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 221 PM EDT Sun Sep 18 2022 MIZ037-043-050-056-064-071-181930- /O.CAN.KGRR.BH.S.0028.000000T0000Z-220919T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 221 PM EDT Sun Sep 18 2022 ...BEACH HAZARDS STATEMENT IS CANCELLED... Swim conditions have improved and the Beach Hazard Statment is no longer warranted. $$ DUKE
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 3:08 PM EDT, 10 minutes earlier.
Area forecast discussion, Sep 16, 3:08 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
308 PM EDT Fri Sep 16 2022
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(This evening through next Friday)
Issued at 308 PM EDT Fri Sep 16 2022
- Warm and dry through Saturday
We get to enjoy some relatively warm late summer weather into
Saturday evening. That is thanks to a departing surface high
bringing us southerly winds in combination with a shortwave upper
ridge over us at the same time, creating sinking air at mid
levels. Tomorrow may be a few degrees warmer than today but
there will be more in the way of mid and high clouds from the
incoming frontal system. Those clouds may somewhat limit how warm
we get tomorrow.
- Frontal system brings convection Sunday into Monday
The primary convective event over the next 7 days will be Sunday
into Monday but it likely will not be much of an event. I would
think most locations in our CWA should get less than two tenths of
an inch of rain by Monday morning.
This is one of those bifurcation events. There will be coupled
jet over southern Ontario with the incoming southern stream jet
exit region lift being enhanced by the outgoing systems jet
entrance region. That will bring rainfall (over an inch) to
southern Ontario, north of Lake Superior Saturday into Sunday
evening. Then there is the southern stream shortwave itself. That
will track over us but the jet entrance region will be south of
Michigan. That will cut off the deep moisture inflowing toward us
and favor locations near and south of I-80 from IN to IA. We will
likely see some showers and isolated thunderstorms Sunday
afternoon into early Monday.
As a side note, the precipitable water does not get much over 1.25
inches, which compared to most of bigger rainfall events this
summer is on the low side. I would think and SPC agrees, that the
severe storms likely we be to our south and west.
The cold front comes through Monday morning and that will end the
threat of any additional convection. It will turn a touch cooler
behind that front.
- Warm front / cold front event Tue into Wed
Next we get a frontal wave sort of event Tuesday into Wednesday. A
northern stream shortwave interacts with a southern stream
certify over the northern midwest Tuesday to create this frontal
wave. The merged jet cores ramp up the winds to 145 knots at 300
mb by 8 am Thursday. That crosses our area during Thursday.
All of this leads to a warm front convection event later Tuesday
followed by a cold front convective event Wednesday. Due to
limited moisture with this system precipitation amounts should be
very light. A decent cold front for this time of year, is forecast
to come through our area later in the day Wednesday.
- Major cool down followed by a better system next weekend ???
That cold front brings down the coldest air of the season so far.
Since we do not stay in the deep cold air aloft very long, that
will limit the impact of this cold air. Still for many areas, this
will be their first morning of the season with lows in the 40s
(Friday and maybe Saturday morning).
The systems that follows is currently a rather significants
Pacific storm. What happens when it gets here is hard to say but
the current look of both the GFS and ECMWF would suggest a decent
southern stream system with a fair amount of Gulf moisture to
work with. This will have to be watched.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 121 PM EDT Fri Sep 16 2022
I am expecting solid VFR conditions into Saturday evening. There
could be a little light fog tonight but there are 20 to 30 knot
winds in the boundary layer tonight so that will make it hard to
get all that much fog to form. I put 4SM BR only in JXN tonight.
Expect scattered to at times broken cumulus clouds today and
Saturday afternoon, for the most part they should remain scattered
through.
&&
.MARINE...
Issued at 308 PM EDT Fri Sep 16 2022
We issued a small craft advisory and beach hazard statement for
our northern marine zones Saturday afternoon into early Sunday.
That is for the stronger southerly winds near the frontal system
over upper Michigan at that time. The southerly flow ahead of the
cold front will be an event that will impact all of the of our
near shore. We plan to issue the headlines for the second phase of
that event on Saturday afternoon.
By far the stronger beach hazard event will be Thursday behind
that strong cold front. I could see gales with that event.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Saturday afternoon through late
Saturday night for MIZ037-043.
LM...Small Craft Advisory from noon Saturday to 2 AM EDT Sunday for
LMZ848-849.
&&
DISCUSSION...WDM
AVIATION...WDM
MARINE...WDMHazardous weather outlook, Sep 16, 5:02 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 502 AM EDT Fri Sep 16 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-170915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 502 AM EDT Fri Sep 16 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will be possible across the area from Sunday through early Monday morning. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-170915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 502 AM EDT Fri Sep 16 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Winds and waves will increase beginning on Saturday and continue through Sunday night. These winds and waves could cause conditions to become hazardous for Small Craft and swimmers. Thunderstorms will be possible across the area from Sunday through early Monday morning. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:16 PM EDT | Small Craft Advisory | GRR | 47 hr |
Nearby
Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.